FDA Alerts Health Care Professionals of Significant Safety Risks Associated with Cesium Chloride

PUBLISHED: Jul 24, 2018
Relevant to: Ambulatory Care, Clinical Lab, Critical Access Hospitals, Home Health, Hospice, Hospitals, Long Term Care, Medical Office, Pharmacy, Rural Health Clinics

The U.S. Food and Drug Administration (FDA) is alerting health care professionals to risks associated with Cesium chloride (CsCl), a mineral salt that is sometimes taken either by mouth, or by injection into the body, by cancer patients who seek alternative treatments.

According to the FDA, no CsCl products have been approved by FDA to treat cancer or other diseases. Furthermore, animal research has shown that taking CsCl can cause arrhythmias. There have been reports of humans experiencing serious heart problems after taking CsCl and CsCl is associated with a lower blood level of potassium.

The FDA is informing health care professionals that it intends to take action to categorize Cesium chloride as a substance that is a significant safety risk.

Further, FDA has FDA identified 23 reports describing serious adverse events associated with cesium, including problems with the heart:

  • FDA identified 5 reports submitted to FDA and 18 published in the medical literature describing patients who experienced adverse events from cesium.
  • Seventeen of those reports were associated with CsCl, compared to 6 with other cesium salts like cesium carbonate.
  • Most patients took cesium to try to treat cancer.
  • The doses described in these cases ranged from 500 milligrams taken every day to 100 grams taken over eleven days.
  • Most reports did not identify where the cesium was obtained.
  • In at least 8 of these cases, health care professionals measured cesium concentrations in the bodies of cesium users and found measured quantities that were several hundred to thousand-fold higher than normal.
  • Reported adverse events included QT prolongation, low potassium, seizures, potentially lethal arrhythmias, fainting, cardiac arrest and death.

Consumers, patients, and health care professionals should be aware of the significant potential health risks from cesium. FDA encourages consumers, patients, and health care professionals to report adverse events or quality problems experienced with the use of compounded drug products to FDA’s MedWatch Adverse Event Reporting program.

Follow the link below for more information.

Want to read the full alert and receive alert emails?

Browse Additional Alerts